Painkillers (analgesics) are available over-the-counter and by prescription, and are used to treat the pain and discomfort associated with injury, surgery or various medical conditions 2. There are two types of painkillers: narcotics (opioid analgesics) and non-narcotic analgesics 2. Taking too much of either kind of medication can be fatal. Taking these medications in combination with other drugs can also be life-threatening. If you or someone you know is experiencing overdose warning signs, seek immediate medical care.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
General Warning Signs
Overdose of pain killers can cause the pupils of the eye to become extremely small (dilated). Some people also become confused or disoriented, and they may experience hallucinations. Tremors or shaking of the arms, legs or other parts of the body can occur, and seizures are also possible. Those suffering from an overdose may become extremely sleepy. If asleep, they might snore loudly and be unresponsive to efforts to wake them.
Taking large amounts of analgesics can cause breathing to become extremely slow. Heart rate can slow or speed up, blood pressure can drop, and breathing can become labored. A slow or undetectable pulse and drop in blood pressure can cause dizziness. Changes in respiration can prevent the lungs and vital organs from getting the oxygen they need. The skin may appear bluish in color and feel cold or clammy to the touch, and weakness and fatigue can develop. Lack of oxygen can affect the nervous system and lead to changes in consciousness, brain damage, coma or even death if not treated.
Non-narcotic Overdose Symtpoms
Overdosing on non-narcotic analgesics such as acetaminophen can cause a range of symptoms that progress over the course of several days. While a mild overdose might produce no symptoms, signs of a more serious overdose will start to develop within the first 24 hours after taking the drug. During the first day, nausea, vomiting and lack of appetite will appear. During the period from 24 to 72 hours, those symptoms will continue and additional gastrointestinal symptoms will appear, including pain in the upper right quadrant of the abdomen. Three to 5 days after ingestion of the pain killers, vomiting continues and symptoms of liver failure appear. Signs of renal failure and pancreatitis may also be detected through blood tests. After 5 days, symptoms either begin to improve, or multiple organ failure can occur, depending upon the extent of the overdose.
- Jupiterimages/Polka Dot/Getty Images